We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

Ask about leukaemia

Ask Caroline, a Macmillan Nurse working with people who have Leukaemia, Myelodysplasia and Myeloproliferative diseases. She'll aim to respond within 2 working days.

Fluctuating platelet and HB levels

homealone
Posted by

Hello Caroline

I have Acute Myeloid Leukaemia, incurable, and now in the last few months of life expectancy. I'm on a low dose of hydroxycarbamide.

Although I have regular blood products, I still feel quite poorly in between. Platelets tend to drop really low sometimes and doctor thinks that may be part of why I don't feel well. But from what I've read low platelet symptoms are bleeding/bruising, not feeling unwell. It's like every part of me is being dragged down. Might low platelets be contributing to that? 

Doctor has also reduced hydroxycarbamide as that may be affecting platelets.

I had blamed low haemoglobin for my symptoms but my HB counts are usually not bad according to their average targets of mid 80s. My doctors have now said they must try and keep my HB above 100.

I am resigned that I don't have much time left, but I am trying to understand the path the illness is taking so I can take steps to go into a hospice before I reach crisis point. 

Thanks, Tessa

Ellen B - Macmillan

Hi

Thanks for your question to Caroline and I hope you don't mind me responding here. My name's Ellen and I work on the Community team here at Macmillan.

I'm sorry you've not yet had a response. Please know that Caroline is aware your question is here and she'll respond as soon as she can. 

In the meantime, I hope you're finding the Community to be a source of comfort and support.

Best wishes,

Ellen
Macmillan Community Team  

Caroline- Macmillan

Hi Tess, 

apologies for not getting back to you sooner and thank you for your question. Patients regularly complain of tiredness when their platelets are low. Coupled with the hydroxycarbamide and the disease, this is why you feel so awful.

Hydroxycarbamide is used at this stage to control the wcc but it does impact on all blood counts. It can be easily adjusted to find a balance between blood counts and symptoms. Some people can function with a haemoglobin in the 80's but I think that raising your haemoglobin will help you feel a little better. 

Hydroxycarbamide can control things for some time- I had a patient recently who managed 13 good months with regular blood transfusions and tablets. As the disease progresses, the wcc will rise and so will the dose of hydroxycarbamide. It will also be less effective.  The number of infections may increase and the blood count will fail to respond to transfusions. You may also get less benefit from them.

Unfortunately, the course of leukaemia can be swift or a steady decline, so it is impossible to give you a timeline. A simple infection could escalate or there may be multiple infections, so it is hard to make a plan. Regular contact with your team and discussion with them of the indicators of how your disease is responding will allow you to decide when to go to the hospice.

Taking care of yourself, watching for signs of infection and pacing yourself will help you to feel better. Eat little and often ( forget 3 meals a day) will help nourish you as big meals may make you feel ill.

I wish you well and please come back to me if I can help in any way. 

Caroline - Macmillan  Information Nurse Specialist

Remember you can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or by email.